Alert archive / Texas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 192, NWS Midland/Odessa, TX

July 14, 2016Loving County, Ward County, Winkler County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jul 14, 2016, 9:18 PM CDT for Loving County, Ward County, Winkler County, Texas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2016, 9:18 PM CDT (02:18 UTC)
Expired
Jul 14, 2016, 10:00 PM CDT
In force
42 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.75 in
Wind
70.0 mph

Counties Loving County, TX, Ward County, TX, Winkler County, TX

The radar

The Midland/Odessa radar (KMAF), 113 km from the middle of the area, began a volume at 02:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 2.3 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2016-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1021 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2016-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1021 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
3287 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

947 
WUUS54 KMAF 150218
SVRMAF
TXC301-475-495-150300-
/O.NEW.KMAF.SV.W.0192.160715T0218Z-160715T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
918 PM CDT THU JUL 14 2016

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN WINKLER COUNTY IN WESTERN TEXAS...
  NORTH CENTRAL WARD COUNTY IN WESTERN TEXAS...
  SOUTHEASTERN LOVING COUNTY IN WESTERN TEXAS...

* UNTIL 1000 PM CDT

* AT 918 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES WEST OF
  WINKLER COUNTY AIRPORT...OR 13 MILES EAST OF MENTONE...MOVING SOUTH
  AT 15 MPH.

  HAZARD...GOLF BALL SIZE HAIL AND 70 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT 
           CONSIDERABLE TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO 
           MOBILE HOMES...ROOFS...AND OUTBUILDINGS. 

* LOCATIONS IMPACTED INCLUDE...
  WINKLER COUNTY AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE IMMEDIATELY TO SHELTER INSIDE A STRONG BUILDING. STAY
AWAY FROM WINDOWS.

&&

LAT...LON 3191 10350 3191 10326 3163 10313 3163 10349
TIME...MOT...LOC 0218Z 351DEG 34KT 3175 10338 

HAIL...1.75IN
WIND...70MPH
 
$$

12
1 follow-up statement
462 
WWUS54 KMAF 150244
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
944 PM CDT THU JUL 14 2016

TXC301-475-495-150300-
/O.CON.KMAF.SV.W.0192.000000T0000Z-160715T0300Z/
WINKLER TX-WARD TX-LOVING TX-
944 PM CDT THU JUL 14 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR SOUTHWESTERN WINKLER...NORTH CENTRAL WARD AND SOUTHEASTERN LOVING
COUNTIES...

AT 943 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 11 MILES SOUTHWEST
OF WINKLER COUNTY AIRPORT...OR 13 MILES EAST OF MENTONE...MOVING
SOUTH AT 15 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
WINKLER COUNTY AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3191 10350 3191 10326 3163 10313 3163 10349
TIME...MOT...LOC 0243Z 351DEG 21KT 3171 10338 

HAIL...1.00IN
WIND...60MPH
 
$$

12

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 8:28 PM CDT, 50 minutes earlier.

Area forecast discussion, Jul 14, 8:28 PM CDT, 50 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Midland/Odessa TX
828 PM CDT THU JUL 14 2016

.UPDATE...
Updated the forecast to increase PoPs through midnight.

&&

.DISCUSSION...
Convection has been more persistant than was expected earlier
today. A strong outflow boundary has developed and is passing
through the area providing enough lift to maintain convection.
Therefore have increased PoPs through this evening, especially in
the eastern zones where moisture is deepest. Activity should
diminish after midnight.

Hennig

&&

.PREV DISCUSSION... /issued 557 PM CDT THU JUL 14 2016/

DISCUSSION...
See aviation discussion below.

AVIATION...
VFR conditions are expected at the west Texas and southeast New
Mexico terminals the next 24 hours. A couple of surface troughs
are expected to produce a few thunderstorms across portions of
southeast New Mexico and the northwest Permian Basin and along
and just east of the Guadalupe and Davis Mountains this evening.
Confidence was not high enough to mention at any of the terminals,
however. Activity should diminish by late this evening. More
storms possible Friday afternoon in similar areas. Winds will
generally be southeast at 10 to 20 mph and gusty at times.

12

PREV DISCUSSION... /issued 246 PM CDT THU JUL 14 2016/

DISCUSSION...

WV imagery shows the upper ridge centered over the U.S./Mexico
border, from the west coast into Texas, resulting in another
afternoon of triple-digit highs across much of West Texas and
Southeast New Mexico.  Today marks day 12 of KMAF's 38-day
climatological peak, but a little relief may be on the way over the
next few days as the ridge dislodges from its current position.
Models don't move it much over the next 48 hours, but do begin
bringing thicknesses down after today, for a downward trend in
temps. Therefore, the Heat Advisory will be allowed to expire this
evening as scheduled, and it does not look to be required thru the
extended.

After around 48 hours, an upper trough begins digging into the NW
CONUS, and this will push the ridge east, to the Arklatex by Sunday
night, and then to the Texas/OK Panhandles by midweek.  Not only
will thicknesses continue to decrease thru this time before
leveling out, but sfc flow will back a little as easterlies take
hold, allowing temps most areas to drop below the century mark
Monday into the extended.  Temps should remain above-normal,
however.

Unfortunately, chances of rain remain slim-to-none.  The low-lvl
theta-e ridge will continue to orient SW-NE over the region the
next couple of days, assisting diurnal convection in upslope flow
over the higher terrain each afternoon. but models weaken or
dissolve this feature after 48 hours or so, so the extended looks
dry.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     77 103  74 101 /  40  10  10   0
Carlsbad                       74 102  73 102 /  20  20  20  10
Dryden                         78  98  74  97 /  20   0   0   0
Fort Stockton                  77 102  76 101 /  20  10   0   0
Guadalupe Pass                 75  98  72  97 /  20  20  20  10
Hobbs                          74  98  72  99 /  20  10  20   0
Marfa                          64  97  65  96 /  20  20  10  10
Midland Intl Airport           78 103  76 102 /  30  10  10   0
Odessa                         79 101  77 101 /  30  10  10   0
Wink                           77 104  76 103 /  20  10  20   0

&&

.MAF Watches/Warnings/Advisories...
NM...None.
TX...None.
&&

12/10
Hazardous weather outlook, Jul 14, 1:28 PM CDT, 7 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
128 PM CDT THU JUL 14 2016

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-151830-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
128 PM CDT THU JUL 14 2016 /1228 PM MDT THU JUL 14 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE HEAT ADVISORY CONTINUES THROUGH EARLY THIS EVENING FOR THE
SOUTHEAST NEW MEXICO PLAINS, WESTERN AND CENTRAL PERMIAN BASIN,
PARTS OF THE TRANS PECOS, DAVIS AND APACHE MOUNTAINS, AND BIG
BEND AREA.

SCATTERED THUNDERSTORMS ARE POSSIBLE INTO THIS EVENING OVER THE
DAVIS MOUNTAINS AND MARFA PLATEAU, WITH MORE ISOLATED STORMS
FARTHER NORTH INTO SOUTHEAST NEW MEXICO AND THE NORTHWESTERN
PERMIAN BASIN.  THE GREATEST CONCERN WITH STRONGER STORMS WILL BE
THE POTENTIAL FOR STRONG, DAMAGING WINDS AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jul 14, 8:01 PM CDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
801 PM CDT THU JUL 14 2016

TXZ050-051-061-062-150130-
ANDREWS TX-ECTOR TX-MARTIN TX-MIDLAND TX-
801 PM CDT THU JUL 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ANDREWS...
NORTHWESTERN MIDLAND...NORTHEASTERN ECTOR AND SOUTHWESTERN MARTIN
COUNTIES UNTIL 830 PM CDT...

AT 800 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13
MILES NORTHWEST OF MIDLAND...MOVING SOUTH AT 15 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MIDLAND...MIDLAND INTERNATIONAL AIR AND SPACE PORT AND MIDLAND
AIRPARK.

THIS INCLUDES INTERSTATE 20 BETWEEN MILE MARKERS 132 AND 144.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3193 10204 3197 10237 3227 10230 3218 10211
      3207 10196
TIME...MOT...LOC 0100Z 028DEG 31KT 3216 10226

12
Local storm report, Jul 14, 8:04 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
804 PM CDT THU JUL 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0737 PM     TSTM WND GST     2 WNW TARZAN            32.32N 102.01W
07/14/2016  M61 MPH          MARTIN             TX   MESONET

&&

DH
Local storm report, Jul 14, 8:18 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
818 PM CDT THU JUL 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     TSTM WND GST     2 E ANDREWS             32.32N 102.51W
07/14/2016  M58 MPH          ANDREWS            TX   MESONET

&&

DH
Special weather statement, Jul 14, 8:30 PM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
830 PM CDT THU JUL 14 2016

TXZ062-150215-
MIDLAND TX-
830 PM CDT THU JUL 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MIDLAND COUNTY UNTIL
915 PM CDT...

AT 829 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
GREENWOOD...MOVING SOUTH AT 15 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GREENWOOD AND SPRABERRY.

THIS INCLUDES INTERSTATE 20 BETWEEN MILE MARKERS 146 AND 148.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3178 10190 3179 10204 3194 10203 3208 10195
      3207 10183 3199 10178 3180 10180
TIME...MOT...LOC 0129Z 240DEG 34KT 3200 10192

12
Special weather statement, Jul 14, 8:41 PM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
841 PM CDT THU JUL 14 2016

TXZ060-150215-
WINKLER TX-
841 PM CDT THU JUL 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WINKLER COUNTY UNTIL
915 PM CDT...

AT 841 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
KERMIT...MOVING SOUTH AT 20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
KERMIT AND WINK.

LAT...LON 3195 10318 3198 10297 3168 10289 3167 10317
TIME...MOT...LOC 0141Z 351DEG 34KT 3189 10307

12
Special weather statement, Jul 14, 8:54 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
854 PM CDT THU JUL 14 2016

TXZ059-060-150245-
WINKLER TX-LOVING TX-
854 PM CDT THU JUL 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WINKLER AND EASTERN
LOVING COUNTIES UNTIL 945 PM CDT...

AT 853 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
WINKLER COUNTY AIRPORT...OR 8 MILES NORTHWEST OF WINK...MOVING SOUTH
AT 20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WINKLER COUNTY AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3195 10353 3191 10318 3167 10318 3167 10349
      3181 10360
TIME...MOT...LOC 0153Z 351DEG 34KT 3183 10327

12

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 7:04 PM CDTSpecial Weather StatementMAFWinkler41 min
Jul 14, 8:01 PM CDTSpecial Weather StatementMAFMartin29 min
Jul 14, 8:30 PM CDTSpecial Weather StatementMAFMidland45 min
Jul 14, 8:41 PM CDTSpecial Weather StatementMAFWinkler34 min
Jul 14, 8:54 PM CDTSpecial Weather StatementMAFLoving51 min
Jul 14, 8:59 PM CDTAreal Flood AdvisoryMAFMidland3 hr
Jul 14, 9:54 PM CDTAreal Flood AdvisoryMAFLoving, Winkler3 hr
Jul 14, 10:42 PM CDTAreal Flood AdvisoryMAFWard3 hr
Jul 15, 1:53 PM CDTSpecial Weather StatementMAF67 min
Jul 15, 2:11 PM CDTSpecial Weather StatementMAFPecos49 min
Jul 15, 5:13 PM CDTSpecial Weather StatementMAFScurry32 min
Jul 15, 6:48 PM CDTSpecial Weather StatementMAFPresidio27 min

Nearby

Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.